Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 132, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2002, 11:30 PM CDT for Wichita County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 11:30 PM CDT (04:30 UTC)
- Expired
- Aug 24, 2002, 12:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 11:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1873 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS53 KGLD 240430 SVRGLD KSC203-240500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1130 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL MIDNIGHT CDT * AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF LEOTI...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARIENTHAL AT 1135 PM CDT ANOTHER LOCATION IN THIS WARNING IS...SELKIRK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS. && LAT...LON 3870 10158 3844 10155 3845 10112 3870 10114 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:00 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 23, 10:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 900 PM MDT FRI AUG 23 2002 STRONG TO SEVERE STORMS CONTINUE ACROSS CENTRAL CWA. WILL LEAVE POPS IN ALL NIGHT. COOL OUTFLOW HAS SPREAD ACROSS AREA LIKE LAST NIGHT. HAVE UPDATED ZONES TO INCREASE CLOUD COVER AND LOWER TEMPS AREAWIDE. REST OF ZONES LOOK GOOD. .GLD...NONE. 72
In the hours before
Local storm report, Aug 23, 9:10 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 4 SE RUSSELL SPGS KS 1.75 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.Local storm report, Aug 23, 9:35 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 17 N BURLINGTON CO FLOOD
08/23/02 KIT CARSON 3.50 INCHES OF RAIN
FELL WITHIN 30 MINUTES
RESULTED IN WASHED OUT
ROADS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 9:37 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 7 SSE GOODLAND KS 60 MPH TSTM GUST
08/23/02 SHERMANLocal storm report, Aug 23, 10:27 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM 5 S MINGO KS .88 INCH HAIL
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 10:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM COLBY KS .75 INCH HAIL
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 10:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 5 S MINGO KS 60 MPH TSTM GUST AND
0.75 HAIL REPORTED BY LAW
08/23/02 THOMAS ENFORCEMENT.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 56 min |
| Aug 23, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Aug 23, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 61 min |
| Aug 23, 9:09 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Aug 23, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Aug 23, 9:36 PM CDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| Aug 23, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 64 min |
| Aug 23, 10:35 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 55 min |
| Aug 23, 10:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 46 min |
| Aug 24, 12:16 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 44 min |
| Aug 24, 12:59 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Aug 24, 2:56 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.